The British reaction: It was initially greeted with more suspicion here than in the USA, but demand for Prozac is now taking off in this country. Four users talk to Angela Neustatter about their experiences

JACK, 35, a film producer, has a history of anxiety attacks. He began taking Prozac a year ago.

I had been suffering from very bad anxiety attacks. I had reached the point where I couldn't leave the house and life was hell. My doctor was treating me with Librium derivatives and beta- blockers and they did not work. I remember feeling one morning that I just wanted to be certified and taken out of society, and in desperation I went to a clinical psychologist in Harley Street who was very comforting and said, 'This isn't going to kill you but it needs urgent attention.' I was referred, via a psychiatrist, back to my GP, who was not prepared to prescribe Prozac until he felt it was the only course. I had heard of the controversy around it in America but I felt something had to be done.

The first six weeks on the drug were horrible. I had a whole run of symptoms, from diarrhoea to impotence. I was waking at 3am and wanting to die at 3.30am - it was terrible, but I felt there was no alternative but to keep on with Prozac and see if things would improve. It is during this induction period, I am sure, that the suicidal and psychotic tendencies come up, and doctors need to monitor carefully. I think the first impact of Prozac was that it built up an index of answers within my mind to the terrifying questions anxiety provokes, and slowly I began to feel more confident. People say Prozac creates great personality changes, but I believe it simply brings you back to who you fundamentally are. I'm now coming up to my Prozac anniversary and I am questioning whether to go on with it. I would like to come off it because I don't like the idea of being permanently medically enhanced. But I also know that there are people who relapse the minute they come off it. I think I am going to try because my fiancee has said, rightly, that she will not set a date for the wedding until I am clear. She doesn't want to marry a man she has only known on drugs.

KATE, 31, a writer, was left in a sudden and 'very cruel' way by the father of her young son. She took Prozac to deal with the desperate feelings she experienced.

I was in a terrible state. I couldn't eat, and I lost two stone which was a lot because I'm slim anyway. I did a lot of crying and felt I couldn't cope with anything. I also began to suffer from glandular fever, which then became ME. I had just started a new relationship, and my partner insisted I go to the doctor. I had read a lot about Prozac, and because the articles at that time made it sound so wonderful I was longing to try it. I had the impression that it would make me madly happy and that I would be the life and soul of the party. My doctor was not very enthusiastic but I pushed and pushed, and eventually he prescribed it. His view was that it couldn't do any harm and might do good.

I had an almost immediate reaction. I had more energy, but it didn't get rid of the ME symptoms (although I believe it is prescribed for this quite a lot), and I was still finding it impossible to wake before about 11am. Then, after three days, my sleeping pattern went haywire. I would wake up every hour and be wide awake. I then went back to sleep, and so it went on.

I became exhausted, which of course counteracted the greater feeling of energy. And all my anorexic symptoms returned, and I couldn't face food. I remember going to the Groucho Club, with my boyfriend, one night and looking at a menu of things I usually love, and thinking I would vomit if I touched any of them. I lost 9lb over a few days. I started sweating in the night, and every day I felt worse than the day before. My anxiety levels went down, it's true, but I felt completely cow-like and I couldn't work at all. And I had no interest at all in sex, which was not good for a new relationship. I began to feel almost hysterical, because it seemed that nothing could help me, but I decided that I should stop the Prozac - I'd been taking it for about two weeks and I felt scared of what would happen if I took it longer.

I hadn't been told about side effects, but I went to a doctor who uses alternative as well as orthodox methods and he was horrified that I was taking Prozac. He read me a long list of the side effects, and they included what I had been going through. It seems terrible to me that doctors prescribe without giving you this information first, and even though I pressurised my GP I feel he should have had this material to give me. I stopped taking Prozac in October, and immediately I began to have bleeding between periods. I started being very aggressive and crying a lot. I became extremely anxious. Even now I have some of the symptoms, but the thing that has really helped me is the enormous doses of vitamin and magnesium which the last doctor gave me.

ANNETTE, 45, is married with two teenage children and runs an accountancy business. She began taking Prozac after a 'mid-life crisis' which she could not seem to deal with.

I have always been an optimist, until what began as an ordinary depression in reaction to a very sad event did not lift. I began to see everything in monochrome and I could feel no interest or joy in life. I just about managed to function, but I was constantly breaking into tears, and I felt bleak and hollow inside.

I went to my GP, who said that he was reluctant to prescribe anti-depressants but that he would if it was what I really wanted. I felt desperate, so he gave me one of the tricyclic variety. I hated them. I couldn't wake up in the morning, I felt spaced-out all day and my mouth was constantly dry. I then heard about Prozac from a doctor friend, so I asked my GP to prescribe it. He hadn't used it before, so he looked it up and read about it, then agreed to give me a two-month prescription. It took about three days to work and then I was aware of feeling better. It wasn't dramatic, but I remember feeling pleasure at something and being amazed. This went on, and I was able to look forward to things; I larked with the kids again and managed to make love with pleasure rather than on passive overdrive. It was a miracle - like finding someone I had known years ago.

I stopped it after the two months because the idea of staying on a drug for long worries me. I'm not a drug person - I've never taken the pill, I avoid giving the kids antibiotics whenever possible, all that sort of stuff. At first it was OK but then, after about three months, the depression came sweeping back like a ghastly autumn fog. I went and asked my GP for Prozac again and he gave it to me for another two months. He said that if I wanted to continue that would be all right, but that he would like to see me in between. I was pleased that he was being careful and I felt very supported by him, because he spent a long time talking with me about underlying causes as well as handing over the prescription.

Again the Prozac worked, and I fully intended to go on taking it for six months. I had heard that this was long enough to re-learn how to be the person I was before the depression. But in fact I stopped just before I finished the second month's prescription. I suddenly felt stronger, that I was OK, and I wanted to find out if this could be real. It's just over two months since I stopped and so far I feel very good, so I'm hoping, very hard, that this time it's for real.

DUNCAN, 43, a former Water Board employee, went into a deep depression a few months after his wife died. He was prescribed Prozac and after this became violent, ending up in prison.

I wasn't coping at all, and I was given drugs which made me very drowsy, which was no help. I ended up in hospital, and it was here that I was put on to Prozac. Two days after I started taking it I got severe tremors and insomnia. I wasn't given any warning about possible side effects. I took the drug for about five weeks, and then I cut my dose down and took the pills spasmodically. I might have been all right if I hadn't got into a disastrous relationship and gone right down again. My doctor again suggested Prozac. I became very withdrawn, and people started remarking on this. I became verbally abusive and the tremors were so bad that I couldn't hold a cup, and I couldn't stand being in crowds.

My fiancee ended the relationship because of the state I was in, and everything got worse. I began to have hallucinations and I was crying a lot. I was put on to a very high dose of Prozac and I went haywire. I took an antique pistol I had in the house and went to my fiancee's house and threatened her and her son. The result of that was that I ended up in jail on a three-year sentence. That is completely out of character for me, and now I cannot imagine the state I was in.

I set up a group for 'survivors' of Prozac, and I am contacted by perhaps 10 people a week, some suicidal and with homicidal feelings, and others with less extreme side effects. But I see what a dangerous drug it is, and I would be happy to see it withdrawn.

The Prozac Survivor's Group, c/o Duncan Murchinson, 51 Kenneth Street, Inverness, Scotland IV3 5PZ